Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
A 21-year-old woman developed abdominal pain and nausea 1 day after laparoscopic appendectomy. She had received intravenous metoclopramide 10 mg and oral paracetamol 1000 mg at 07:00 hours and 15:00 hours. At 21:30 hours, she developed recurrent abnormal eye movements. She was anxious and had difficulty maintaining visual fixation, difficulty looking down or flexing her neck, and painless involuntary eye movements without diplopia. There had been only one previous similar episode, that same day at 15:00 hours, lasting about 10 minutes.
On examination 20 minutes after symptom onset, she was fully conscious and cooperative. She had equal and reactive pupils. There was repetitive involuntary conjugate upward and lateral right gaze deviation associated with neck extension and increased blink frequency (online supplemental video 1)(figure 1). She could return her gaze to the primary position for a few seconds, perform ocular movements without misalignments or restrictions, and could briefly flex her neck by forcing it with her hand. There were no other focal neurological signs. …
Contributors DSO participated in patient care, investigation, visualisation and writing-original draft. HPG participated in patient care, supervision and writing-review & editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned. Externally peer reviewed by Ed Newman, Glasgow, UK.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.
Read the full text or download the PDF:
Other content recommended for you
- Acute dystonia induced by drug treatment
- Drug-induced movement disorders in children at paediatric emergency department: ‘dystonia’
- Effects of prophylactic anticholinergic medications to decrease extrapyramidal side effects in patients taking acute antiemetic drugs: a systematic review and meta-analysis
- Involuntary movements in an adolescent: what are the causes?
- Drug treatment of adults with nausea and vomiting in primary care
- Dystonia and chorea in acquired systemic disorders
- Risk factors for spread of primary adult onset blepharospasm: a multicentre investigation of the Italian movement disorders study group
- The Bare Essentials
- Medication-induced acute dystonic reaction: the challenge of diagnosing movement disorders in the intensive care unit